Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Top lip swollen and burning, on restylane. Steroid injections recommended?

User rating for this question
Very Good
Answered by

ENT Specialist
Practicing since : 1991
Answered : 2447 Questions
Hi, I think i have had a allergy for 18 months to restylane..My top lip is always swollen and burning.. I have been just putting up with it though hoping it will go away..But 18 months later i still live with it..Will steroid injections help and take this swelling away
Posted Fri, 4 May 2012 in General Health
Answered by Dr. Sumit Bhatti 50 minutes later

Thank you for your query.

You may be suffering from a foreign body reaction rather than allergy. Restylane is hypo-allergic, however some contaminant or component such as hyaluronic acid may be the culprit. Restylane usually does not last this long in the lip area but it does depend on the exact depth of injection.

I seriously doubt whether oral steroids will help after 18 months. You may try local steroid injections. Take a trial of anti-allergic and anti-leukotriene. An attempt can be made to dissolve any residual Restylane. You may also attempt a ultraSonoGraphy (USG) of the upper lip skin, and compare with the lower lip; blood investigations to rule out a tendency for autoimmune reactions.

The burning pain is due to the involvement of the infraorbital branch of the Trigeminal Nerve. A nerve block will have unacceptably high loss of sensation of the cheek and lower eyelid. A local moisturising lip balm and lignocaine jelly may provide temporary relief. You may try amitriptyline (Tryptomer) or carbamazepine (Tegretol) or Gabapentin for relief of the burning pain, under the supervision of your doctor.

You should avoid any further use of Restylane. You may consider Radiesse instead or preferably none at all. Consider speaking to your doctor about the medicines above. He will certainly advice you on them.

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor